Alert archive / Indiana / Gale Warnings in 2017
Gale Warning 14, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Oct 24, 2017, 4:39 AM EDT. It took effect at Oct 24, 2017, 2:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2017, 4:39 AM EDT (08:39 UTC)
- In effect from
- Oct 24, 2017, 2:00 PM EDT
- Expired
- Oct 24, 2017, 10:12 PM EDT
- In force
- 8 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
805 WHUS73 KIWX 240839 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 439 AM EDT TUE OCT 24 2017 LMZ043-046-241645- /O.CON.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/ /O.UPG.KIWX.GL.A.0009.171024T1800Z-171025T0900Z/ /O.NEW.KIWX.GL.W.0014.171024T1800Z-171025T0900Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 439 AM EDT TUE OCT 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM EDT WEDNESDAY. * WINDS...WEST INCREASING TO 30 KNOTS WITH GUSTS TO 35 KNOT GALES THIS AFTERNOON AND TONIGHT. * WAVES...4 TO 7 FEET BUILDING TO 10 TO 14 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
3 follow-up statements
618 WHUS73 KIWX 241447 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1047 AM EDT TUE OCT 24 2017 LMZ043-046-242200- /O.CON.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/ /O.CON.KIWX.GL.W.0014.171024T1800Z-171025T0900Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1047 AM EDT TUE OCT 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM EDT WEDNESDAY... * WINDS...NORTHWEST TO 30 KNOTS WITH GUSTS TO 35 KNOT GALES THIS AFTERNOON AND TONIGHT. * WAVES...6 TO 12 FEET OCCASIONALLY TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
940 WHUS73 KIWX 241946 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 346 PM EDT TUE OCT 24 2017 LMZ043-046-250430- /O.CON.KIWX.GL.W.0014.000000T0000Z-171025T0900Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 346 PM EDT TUE OCT 24 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EDT WEDNESDAY... * WINDS...WEST TO NORTHWEST TO 30 KNOTS WITH GUSTS TO 35 KNOT GALES LATE THIS AFTERNOON AND TONIGHT. * WAVES...8 TO 14 FEET OCCASIONALLY TO 16 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
331 WHUS73 KIWX 250212 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1012 PM EDT TUE OCT 24 2017 LMZ043-046-251015- /O.CAN.KIWX.GL.W.0014.000000T0000Z-171025T0900Z/ /O.NEW.KIWX.SC.Y.0071.171025T0212Z-171025T2100Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1012 PM EDT TUE OCT 24 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT WEDNESDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 5 PM EDT WEDNESDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...WEST TO NORTHWEST 15 TO 20 KNOTS. GUSTS TO 30 KNOTS OVERNIGHT. * WAVES...6 TO 12 FEET DECREASING TO 2 TO 4 FEET WEDNESDAY AFTERNOON. .PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Oct 24, 3:34 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Oct 24, 3:34 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
334 AM EDT Tue Oct 24 2017
.SYNOPSIS...
Issued at 323 AM EDT Tue Oct 24 2017
Periods of rain and breezy conditions can be expected today on
the southern fringe of deep low pressure over the Great Lakes. The
heavier and more widespread rain is expected across northwest
Indiana and southwest Lower Michigan. Temperatures will stay
nearly steady in the upper 40s and low 50s. Wednesday will feature
mainly dry and continued cool conditions with highs generally in
the upper 40s. This will be followed by a brief warmup Thursday
and renewed rain chances by later Friday and Saturday as another
strong cold front moves in.
&&
.SHORT TERM...(Today and Tonight)
Issued at 323 AM EDT Tue Oct 24 2017
Consolidating pv anomalies with 140 kt upper jet rounding through
base of associated trough yielding a rapidly deepening sfc cyclone
across the northern Great Lakes region early this morning. This low
bottoms out near 980 mb and then begins to fill eastward by later
today/tonight. Raw/breezy/showery conditions will persist within
cold/moist cyclonic flow on the southern fringe of this system.
Greater coverage and intensity of rain showers will focus more
into far nw IN/sw Lower MI near trailing shear/trough axis through
the early afternoon hours. Deep moisture, persistent forcing, and
added lake enhancement should have no problem producing up to an
additional inch of rain in these areas today into this evening.
Any shower activity should be more scattered in nature across the
rest of the area before vort lobe/secondary trough releases east
later this afternoon/evening with a period of rain (0.05-0.25")
expected. Brief heavier showers will be possible as low-mid level
lapse rates steepen in cold advection regime. Rain chances persist
into the overnight north of US 30 thanks to strong moisture flux
off Lake MI as winds veer wnw and 850 mb temps drop to near
-2/-3C.
&&
.LONG TERM...(Wednesday through Monday)
Issued at 323 AM EDT Tue Oct 24 2017
Cold northwest flow and potential trailing PV filament southeast
into the backside of longwave trough may generate a few additional
showers into Wednesday. Cool/mainly cloudy otherwise with highs
not getting out of the 40s in most locations.
Transient shortwave ridging and warm advection in wake of trough and
in advance of a strengthening Upper Midwest low will result in a
quick warm up into Thursday. Another round of highly amplified upper
troughing into the Central US Friday/Friday night, and east into
the Ohio Valley/Great Lakes by the weekend, will drive another
strong cold front through around Friday/early Saturday. The 00z
GFS and many of its ensemble members have trended more toward the
ECMWF solution in a slower frontal passage. This is important as
moisture return into the strengthening baroclinic zone will be
more delayed with this system. Have opted to bump up PoPs for rain
later Friday into early Saturday given the trends toward a
slower, more amplified solution. Turning sharply cooler otherwise
behind the front this weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 140 AM EDT Tue Oct 24 2017
Area of rain associated with main low pressure now northeast of
both sites, with additional energy moving in to bring light
rain/rainshowers into afternoon. VFR conditions have been in place
at both sites the past few hours and upstream obs show little in
the way of impacts. However, effects of approaching wave and hints
of lowering cigs at KFWA as of TAF writing suggest conditions will
deteriorate once again. Have stayed semi conservative, but concede
that return to IFR may be needed.
As low pressure continues to deepen, winds will increase and
become gusty today.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from 2 PM EDT this afternoon through late tonight for
LMZ043-046.
Small Craft Advisory until 2 PM EDT this afternoon for LMZ043-
046.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Oct 24, 4:10 AM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 410 AM EDT Tue Oct 24 2017 INZ003-004-MIZ077-078-250815- La Porte-St. Joseph IN-Berrien-Cass MI- 410 AM EDT Tue Oct 24 2017 /310 AM CDT Tue Oct 24 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Minor localized flooding of urbanized, low lying, and poor drainage areas will be possible due to runoff from recent heavy rain and additional rain today into tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005- 015-016-024-025-250815- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 410 AM EDT Tue Oct 24 2017 /310 AM CDT Tue Oct 24 2017/ This hazardous weather outlook is for portions of northern Indiana... southwest Michigan and northwest Ohio. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-250815- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 410 AM EDT Tue Oct 24 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight A Gale Warning is in effect this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous for small craft will persist into Wednesday, with additional hazardous conditions possible Thursday night into Friday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Oct 23, 11:50 PM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1150 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM HEAVY RAIN BENTON HARBOR 42.12N 86.45W
10/23/2017 M3.00 INCH BERRIEN MI TRAINED SPOTTER
24 HOUR TOTAL RAINFALL.
&&
LWFNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.